, Volume 16, Issue 2, pp 359–371 | Cite as

Khinchine type inequalities with optimal constants via ultra log-concavity

Open Access


We derive Khinchine type inequalities for even moments with optimal constants from the result of Walkup (J Appl Probab 13:76–85, 1976) which states that the class of log-concave sequences is closed under the binomial convolution.


Log-concavity Ultra log-concavity Khinchine inequality Factorial moments 

Mathematics Subject Classification (2000)

60E15 26D15 



We are grateful to Matthieu Fradelizi and Olivier Guédon for pointing to us the article of Walkup, and for their help in tracing some other references.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Baernstein, II, A., Culverhouse R.C.: Majorization of sequences, sharp vector Khinchin inequalities, and bisubharmonic functions. Stud. Math 152, 231–248 (2002)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Barlow R.E., Marshall A.W., Proschan F.: Properties of probability distributions with monotone hazard rate. Ann. Math. Stat. 34, 375–389 (1963)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Borell C.: Complements of Lyapunov’s inequality. Math. Ann. 205, 323–331 (1973)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Czerwiński, W.: Khinchine inequalities (in Polish). University of Warsaw, Master thesis (2008)Google Scholar
  5. 5.
    Gurvits, L.: A short proof, based on mixed volumes, of Liggett’s theorem on the convolution of ultra-logconcave sequences. Electron. J. Combin. 16, Note 5 (2009)Google Scholar
  6. 6.
    Haagerup U.: The best constants in the Khintchine inequality. Stud. Math. 70, 231–283 (1982)MathSciNetMATHGoogle Scholar
  7. 7.
    Johnson O.: Log-concavity and the maximum entropy property of the Poisson distribution. Stoch. Process. Appl. 117, 791–802 (2007)MATHCrossRefGoogle Scholar
  8. 8.
    Khintchine A.: Über dyadische Brüche. Math. Z. 18, 109–116 (1923)MathSciNetCrossRefGoogle Scholar
  9. 9.
    König H., Kwapień S.: Best Khintchine type inequalities for sums of independent, rotationally invariant random vectors. Positivity 5, 115–152 (2001)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Kwapień S., Latała R., Oleszkiewicz K.: Comparison of moments of sums of independent random variables and differential inequalities. J. Funct. Anal. 136, 258–268 (1996)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Liggett T.M.: Ultra logconcave sequences and negative dependence. J. Combin. Theory Ser. A 79, 315–325 (1997)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Latała R., Oleszkiewicz K.: On the best constant in the Khinchin–Kahane inequality. Studia Math. 109, 101–104 (1994)MathSciNetMATHGoogle Scholar
  13. 13.
    Oleszkiewicz, K.: Comparison of moments via Poincaré-type inequality. In: Advances in Stochastic Inequalities (Atlanta, GA, 1997), Contemp. Math. 234. American Mathematical Society, Providence 135–148 (1999)Google Scholar
  14. 14.
    Szarek S.: On the best constant in the Khintchine inequality. Stud. Math. 58, 197–208 (1976)MathSciNetMATHGoogle Scholar
  15. 15.
    Walkup D.W.: Pólya sequences, binomial convolution and the union of random sets. J. Appl. Probab. 13, 76–85 (1976)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Whittle P.: Bounds for the moments of linear and quadratic forms in independent random variables. Theory Probab. Appl. 5, 302–305 (1960)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of WarsawWarsawPoland
  2. 2.Institute of MathematicsPolish Academy of SciencesWarsawPoland

Personalised recommendations